Other OTC Medications and Lupus
Some medications, especially cold medicine, can cause a high and hallucinations, as well as a wide range of neurological symptoms if overused. This is because of the active ingredients dextromethorphan – which numbs the discomfort that leads to coughing – and pseudoephedrine – which is a stimulant that relieves sinus congestion and narrows blood vessels in the nasal passages. Because these work directly on the nervous system, overuse of cough medications to treat persistent coughs or colds can make already existing neurological symptoms worse. For people with lupus who are also treating depression, anxiety, or other mental health symptoms, these chemicals can affect how other neurological medications work in their body.
Motion sickness medications like Dramamine contain dimenhydrinate, which acts as both an antihistamine and inhibits the neurotransmitter acetylcholine. This blocks the feeling of disorientation and nausea, and in normal doses, this drug can be very helpful. In high doses, it can cause a ‘high’ with psychedelic affects and can cause issues throughout the brain and nervous system, including hallucinations, ringing in the ears, heart palpitations, seizures, and can even lead to coma and death. Fortunately, most of these symptoms occur at very high doses, but people with lupus who are taking medications for similar issues should check with their doctor to make sure that their medications will still be effective.
People with lupus frequently have to deal with gas, heartburn, indigestion, and acid reflux, among other gastrointestinal woes. There are many over the counter remedies for these. However, some of the most common medications have drug interactions; Antacidsv can affect how medicines are absorbed into the body. Corticosteroids can interact with laxatives and diuretics.
Antidiarrheals and anti-gas OTC medications also often contain loperamide, which is sometimes used by people experiencing opioid withdrawal to relieve their symptoms. Overuse – or use with narcotic opioid-based painkillers – can cause abnormal heart rhythms, including cardiac arrest and a rapid heart rate, potentially leading to unconsciousness.
Proton pump inhibitors such as omeprazole are used to treat gastrointestinal issues and heartburn. This reduces the amount of acid produced by the stomach, protecting the stomach lining. However, lower levels of acid can also cause infections as more bacteria survive the stomach acid.
On the skin side of things, lotions and creams, both medicated (usually with corticosteroids,) and not, can be a boon for the skin of people with lupus. However, medicated creams might accidentally dose you with too much of that anti-inflammatory, and other lotions might have ingredients that could trigger an allergy or a flare. Always check the ingredients list and make sure you aren’t allergic before using.
Allergies to OTCs can affect lupus symptoms, too – be careful out there!